Centro de Documentação da PJ
|A TIKTOK BENADRYL CHALLENGE DEATH|
A TikTok Benadryl Challenge death [Recurso eletrónico] : a case report and review of the literature / Abu Elkhazeen ..[et al.]
Journal of Forensic Sciences, Vol. 68, n. 1 (January 2023), p. 339-342
Ficheiro de 1,4 MB em formato PDF.
JOVEM, REDE SOCIAL, SUICÍDIO
TikTok, a social media platform popular with teenagers and young adults, hosts a variety of short-form user videos with durations from 15 s to 10 min. Among these videos are potentially dangerous “challenges,” such as the “Skull Breaker” challenge and the “Benadryl” challenge. Benadryl (diphenhydramine) is an over-the-counter medication with potential for misuse in both suicidal and recreational purposes. We report the case of a 14-year-old girl who reportedly ingested an unknown amount of diphenhydramine while taking part in a TikTok social media challenge. Autopsy revealed marked bilateral pulmonary congestion and edema, as well as a bright pink granular material within the esophagus, stomach, duodenum, and proximal jejunum. A postmortem femoral blood sample result identified a lethal blood concentration of diphenhydramine (49,658 ng/ml). Physicians and other healthcare providers need to be aware of social media trends that may pose public health threats. Teenagers are a particularly susceptible group and need to be informed of the risks associated with these “challenges.” For the forensics field, a knowledge of and process for accessing social media platforms can be critical for investigating deaths. Given the extremely elevated concentration of diphenhydramine in this case, a knowledge of circumstances of death, the scene, and social media trends can assist the forensic pathologist in determining the correct manner of death - accident versus suicide.